8 Dos and Don'ts for Opioid Safety
Practicing opioid safety will not only help protect the person for whom the medication is prescribed, but it will also go a long way in helping to prevent prescription drug abuse that can affect friends and family.
Taking more of an opioid medication than your doctor prescribed or taking it more often than prescribed can result in an accidental overdose.
Alcohol and other drugs, including over-the-counter medications and even some supplements, may interact with the opioid, which could lead to serious side effects or accidental overdose.
Breaking, crushing, dissolving, chewing or injecting an opioid drug can cause too much of the opioid to be released into your system at one time and may result in an overdose, which could be fatal. If you are not able to swallow the tablet or capsule whole, talk to your doctor about other options that might be available–like liquid forms of the medication.
Even if you've taken a particular opioid medication before, it is a good idea to read the instructions again to see if there have been any changes or new warnings or to see if there is something you may have forgotten.
Medications are prescribed for an individual based on a number of different factors. Opioids need to be started at very low dosages and gradually increased as needed, based on your body's ability to tolerate them. A dose that is safe for one person could result in an overdose or death for someone else.
Never leave opioids out where they are visible or easily accessible, and do not make the fact that you take opioids public knowledge. You wouldn't leave a lot of money laying around your house. The same is true for opioids. They are highly sought after by people who want to use them or sell them.
Giving your prescription medication to another person is illegal, even if it is a close family member. This can be an especially difficult rule to follow when someone you love is in pain. But remember that everyone's body reacts differently. A drug that simply gives you a little pain relief could result in an overdose for someone else.
Even people who have been taking opioids for a long time can accidently overdose. Be sure you and those who live with you or help take care of you know the signs and symptoms of a possible overdose, as well as what to do in the situation. You can find excellent guidelines on opioid emergencies at Opioids911–Safety.